Alert archive / Illinois / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 77, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 4, 2024, 4:31 PM CDT for 4 counties in Illinois. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2024, 4:31 PM CDT (21:31 UTC)
- Expired
- May 4, 2024, 5:00 PM CDT
- In force
- 29 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cass County, IL, Menard County, IL, Morgan County, IL, Sangamon County, IL
The radar
The Lincoln radar (KILX), 78 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -237 J/kg
- Mixed-layer LCL
- 870 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
376
WUUS53 KILX 042131
SVRILX
ILC017-129-137-167-042200-
/O.NEW.KILX.SV.W.0077.240504T2131Z-240504T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
431 PM CDT Sat May 4 2024
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Southwestern Menard County in central Illinois...
West central Sangamon County in central Illinois...
Southeastern Cass County in west central Illinois...
Northeastern Morgan County in west central Illinois...
* Until 500 PM CDT.
* At 430 PM CDT, a severe thunderstorm was located near Virginia,
moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Virginia and Literberry around 435 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3985 9035 3995 9033 4004 8998 3980 8995
TIME...MOT...LOC 2130Z 270DEG 18KT 3990 9025
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Copple2 follow-up statements
780
WWUS53 KILX 042142
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
442 PM CDT Sat May 4 2024
ILC017-129-137-167-042200-
/O.CON.KILX.SV.W.0077.000000T0000Z-240504T2200Z/
Menard-Sangamon-Cass-Morgan-
442 PM CDT Sat May 4 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHWESTERN MENARD...WEST CENTRAL SANGAMON...SOUTHEASTERN CASS
AND NORTHEASTERN MORGAN COUNTIES...
At 441 PM CDT, a severe thunderstorm was located near Literberry, or
near Virginia, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Ashland around 455 PM CDT.
Other locations impacted by this severe thunderstorm include Prentice
and Philadelphia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3985 9025 3997 9024 4004 8998 3980 8995
TIME...MOT...LOC 2141Z 270DEG 18KT 3990 9017
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Copple813 WWUS53 KILX 042156 SVSILX Severe Weather Statement National Weather Service Lincoln IL 456 PM CDT Sat May 4 2024 ILC017-129-137-167-042205- /O.EXP.KILX.SV.W.0077.000000T0000Z-240504T2200Z/ Menard-Sangamon-Cass-Morgan- 456 PM CDT Sat May 4 2024 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MENARD...WEST CENTRAL SANGAMON...SOUTHEASTERN CASS AND NORTHEASTERN MORGAN COUNTIES WILL EXPIRE AT 500 PM CDT... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning will be allowed to expire. && LAT...LON 3985 9025 3997 9024 4004 8998 3980 8995 TIME...MOT...LOC 2155Z 270DEG 18KT 3990 9008 $$ Copple
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 1:47 PM CDT, 2 hours 44 minutes earlier. Its key messages:
- Scattered thunderstorms will develop this afternoon west of Interstate 57, mainly between 3pm and 9pm. The potential severe weather hazards include hail to the size of ping pong balls and damaging wind gusts up to 60 mph.
- Confidence is medium that hazardous weather will occur both Tuesday and Wednesday as a pair of disturbances track across the region, bringing periods of thunderstorms.
Area forecast discussion, May 4, 1:47 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 147 PM CDT Sat May 4 2024 .KEY MESSAGES... - Scattered thunderstorms will develop this afternoon west of Interstate 57, mainly between 3pm and 9pm. The potential severe weather hazards include hail to the size of ping pong balls and damaging wind gusts up to 60 mph. - Confidence is medium that hazardous weather will occur both Tuesday and Wednesday as a pair of disturbances track across the region, bringing periods of thunderstorms. && .DISCUSSION...(emphasis on severe potential through Wednesday) Issued at 141 PM CDT Sat May 4 2024 ********************************************************************* Today's Severe Weather Potential: ********************************************************************* Up until this point, two limiting factors for afternoon convective coverage has been the idea that deep-layer shear is somewhat underwhelming (30 kts or less), and that synoptic forcing atop the cold front is somewhat nebulous. If true, then updrafts may struggle to get organized or struggle to stay organized -- thus limiting the severe risk. However, we have recalibrate our expectations due to a decaying MCV currently lifting across northeast Missouri. MCVs notoriously augment forcing and vertical wind profiles, and it bears watching over the next couple hours. If this feature can hold together as it crosses the mid-Mississippi Valley, then convective coverage should become greater than previously anticipated. A quick glance at the RAP-derived parameter space suggests the mesoscale environment this afternoon will be sufficiently unstable as steepening 0-3 km lapse rates and good solar insolation work to erode convection inhibition. SBCAPE values are now progged to be 2000-2500 J/kg ahead of the cold front; which is a notable increase from yesterday's modeled instability. This all adds up to increased confidence in severe weather coverage this afternoon and early evening in areas west of I-55. The primary severe weather hazards are still hail and wind, and recent HRRR guidance suggests that the latter could be the more formidable feature as cold pools strengthen ahead of the front. Any attendant flash flood risk with storm activity looks low. The 3- hr flash flood guidance in areas west of I-55 is currently between 1.5" - 2.0". When overlaying the HREF 3-hr PMM QPF, this same area only achieves 0.5" - 1.0". It's at least worth noting that recent runs of the HRRR offer a couple localized QPF pockets of 1.75", but any flash flooding that occurs would be the exception and not the rule. Our expectation is still for severe convection to fade after sunset, as the lack of an appreciable LLJ will make it difficult for storms to maintain their punch. ********************************************************************* Tuesday-Wednesday Severe Weather Potential: ********************************************************************* A seasonable and otherwise low-drama forecast has been drawn up for Sunday and Monday, but concern quickly focuses on the convective potential unfolding during the Tuesday-Wednesday timeframe. Global deterministic guidance continues to resolve a synoptic pattern favorable for a multi-day severe weather outbreak, and this signal is reflected in other analogs (CIPS) and machine learning tools (CSU MLP Severe). In a sentence or two, we're monitoring the evolution of what looks to be a deepening upper-level low positioned over the Northern Plains by Monday night, with a strong jetcore nosing into the Mid- Mississippi Valley above multiple shortwaves traversing meridional flow. This combination of strong forcing, strong kinematics, and favorable thermodynamics evolving in deep southwest flow could lead to widespread severe weather within a broadening warm sector. Our confidence at this time is only medium, as we cannot possibly imagine how certain mesoscale processes (convective feedback, debris, outflow boundaries, etc) evolve in time and space. But, the synoptic setup currently being modeled for Tuesday-Wednesday is concerning. When leveraging our 100-member ensemble comprised of the GEFS, EPS, and CMCE to assess a favorable parameter space for supercell development (SBCAPE > 1000 J/kg, SBCINH > -75 J/kg, and bulk shear > 40 kts), we see a 50-70% chance of achieving these conditions on Tuesday in areas along and south of I-72. When looking toward Wednesday, we see probabilities of 50-60% in areas south of I-72. And so while the emphasis appears to currently favor the southern half of our CWA on both days, our confidence is only medium. The severe weather outlook will undoubtedly change in coming days, so do check back. MJA && .AVIATION... (For the 18z TAFs through 18z Sunday Afternoon) Issued at 1241 PM CDT Sat May 4 2024 There is a high chance (>80%) a line of storms will work across the area later this afternoon, impacting TAF sites from west to east for a few hours through early evening. South-southwest winds will swing around to the northwest behind the storms as a cold front sweeps through. Winds could be gusty with storms, but otherwise should range from 10-15 kts through tonight. MVFR ceilings become common late tonight and stick around at most airfields through at least late Sunday morning. NMA && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, May 4, 3:02 PM CDT, 1 hour 29 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 302 PM CDT Sat May 4 2024 ILZ027>031-036>038-040>042-047>051-051100- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-Cass-Menard-Scott-Morgan-Sangamon- 302 PM CDT Sat May 4 2024 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Tonight. Scattered thunderstorms will move across the area through this evening. Some of the storms will be strong to severe, with damaging winds the primary concern, though some hail is also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Occasional thunderstorms will occur Monday through Wednesday night, with a risk for severe storms on Tuesday and Wednesday. River flooding will continue on much of the Illinois River for several days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through sunset. Expected storm motion is toward the east-northeast around 30 mph. ILZ043>046-052>057-061-051100- De Witt-Piatt-Champaign-Vermilion-Christian-Macon-Moultrie-Douglas- Coles-Edgar-Shelby- 302 PM CDT Sat May 4 2024 This Hazardous Weather Outlook is for east central Illinois. .DAY ONE...Tonight. A line of thunderstorms will move into the area early this evening. Some of these storms will be strong to severe, with damaging winds the primary concern. The storms will begin to weaken around sunset, as they approach the I-57 corridor. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Occasional thunderstorms will occur Sunday night through Wednesday night, with a risk for severe storms on Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening, with the most likely time frame between 5 pm and 9 pm. Expected storm motion is toward the east-northeast around 30 mph. ILZ062-063-066>068-071>073-051100- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 302 PM CDT Sat May 4 2024 This Hazardous Weather Outlook is for southeast Illinois. .DAY ONE...Tonight. Scattered thunderstorms will begin to move into the area this evening. While the threat of widespread severe weather is low, a few of these storms may contain strong wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Occasional thunderstorms will occur Sunday night through Thursday, with a risk for severe storms on Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. Geelhart
In the hours before
Special weather statement, May 4, 2:48 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Lincoln IL
248 PM CDT Sat May 4 2024
ILZ027-029-036-042030-
Peoria-Knox-Fulton-
248 PM CDT Sat May 4 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN FULTON...SOUTHEASTERN
KNOX AND SOUTHWESTERN PEORIA COUNTIES THROUGH 330 PM CDT...
At 248 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cuba, or 10 miles northwest of Lewistown, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Canton, Farmington, Cuba, Trivoli, St. David, Fairview, Maquon,
Dunfermline, Smithfield, Bryant, Norris, Banner, Fiatt, and Middle
Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4040 9030 4054 9035 4082 9015 4069 8984
4051 8989
TIME...MOT...LOC 1948Z 243DEG 19KT 4053 9026
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MJAThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 2:48 PM CDT | Special Weather Statement | ILX | Fulton | 42 min |
| May 4, 4:08 PM CDT | Severe Thunderstorm Warning | ILX | Cass | 22 min |
| May 4, 4:36 PM CDT | Severe Thunderstorm Warning | ILX | Mason | 24 min |
| May 4, 5:32 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Logan, Macon, Sangamon | 43 min |
| May 4, 6:31 PM CDT | Special Weather Statement | ILX | Christian | 29 min |
| May 4, 6:48 PM CDT | Special Weather Statement | ILX | Champaign, Coles, Cumberland, Douglas, Moultrie, Piatt and 1 more | 42 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.